Utah, 2011Flash Flood in Utah, August 4, 2011
August 4, 2011 · NWS GJT · 1 event in 1 county or zone
Deep subtropical moisture continued across southeast Utah under a light southwest flow aloft that resulted in some thunderstorms with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep subtropical moisture continued across southeast Utah under a light southwest flow aloft that resulted in some thunderstorms with heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 2:05 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 4, 2:05 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT THU AUG 4 2011
.DISCUSSION...TONIGHT THROUGH THURSDAY...
ONE MORE EVENING OF LOCALIZED HEAVY SHOWERS...PRIMARILY OVER
SOUTHWEST COLORADO...THEN THE DRYING TREND BEGINS. MID LEVEL
DISTURBANCE OVER NW NEW MEXICO IS LIFTING NORTHEAST TOWARD SOUTH
CENTRAL COLORADO. THE AIR MASS WITH PRECIPITABLE WATER EXCEEDING
AN INCH AT KGJT AND KABQ ON THE MORNING SOUNDING. EXPECT CONVECTION
TO BE SUSTAINED AS THE AFOREMENTIONED MID LEVEL VORTICITY MAXIMA
MOVES TOWARD ALAMOSA. DEBRIS MUD FLOWS ARE POSSIBLE AND HAVE ISSUED
A SMALL STREAM FLOOD ADVISORY TO ADDRESS THIS CURRENT TREND.
PACIFIC TROUGH HAS MOVED INLAND AND CURRENTLY CENTERED OVER SRN
IDAHO. THIS FEATURE PUSHES THE WRN BACK EDGE OF THE MONSOONAL
MOISTURE PLUME EASTWARD...CURRENTLY ALONG THE NEVADA AND UTAH
BORDER. MID LEVEL VORT ON THE BACK EDGE MAY PROVIDE SUFFICIENT LIFT
FOR ISOLATED NOCTURNAL THUNDERSTORMS ACROSS UTAH INTO WRN COLORADO.
CONVECTION POTENTIAL LOWERS ON FRIDAY AS DRIER SOUTHWEST FLOW
ADVECTS ACROSS THE FORECAST AREA. SCATTERED STORMS WILL STILL POP
OVER THE HIGH COUNTRY SOUTH OF I-70...BUT THESE STORMS WILL NOT
HAVE THE SAME INTENSITY AS THE PAST FEW DAYS.
SATURDAY THROUGH THURSDAY...DRYING TREND CONTINUES INTO SATURDAY AND
IF ANY STORMS POP IT WILL OCCUR OVER THE ERN SAN JUAN MOUNTAINS.
WESTERLY FLOW DOMINATES FOR THE REMAINDER OF THE FORECAST PERIOD
THROUGH NEXT THURSDAY. BY THE END OF THE PERIOD...THE FLOW ALOFT
BECOMES WEST NORTHWEST AS THE SUBTROPICAL HIGH REPOSITIONS ITSELF
OVER THE LOWER COLORADO RIVER BASIN WITH THE LONG WAVE TROUGH OVER
THE ERN CONUS.
&&
.AVIATION...
SCATTERED CONVECTION EXPECTED OVER HIGHER TERRAIN THROUGH THIS
EVENING WITH SOME STORMS DRIFTING OVER THE VALLEYS. BRIEF PERIODS OF
MVFR CIG AND VIS WILL BE POSSIBLE AT THE MOUNTAIN AIRPORTS FROM
PASSING STORMS AND HEAVY SHOWERS BUT DESERT VALLEY AIRPORTS WILL
LIKELY STAY VFR. CONVECTIVE ACTIVITY WILL DIMINISH BY MIDNIGHT WITH
A FEW NOCTURNAL STORMS POSSIBLE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...PF
LONG TERM....DP
AVIATION.....TGJT
Hazardous weather outlook, Aug 4, 5:00 AM MST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU AUG 4 2011
COZ001>014-017>023-UTZ022>025-027>029-051249-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU AUG 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
AFTERNOON SHOWERS AND STORMS EXPECTED TODAY ACROSS MUCH OF THE
FORECAST AREA. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL AND
POSSIBLY CAUSE MUD DEBRIS FLOWS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FRIDAY BUT COVERAGE
WILL BE MUCH LESS ACROSS THE REGION. BY SATURDAY...DRYING
CONDITIONS WILL PREVAIL AS THE MONSOONAL FLOW GETS SHUT OFF. THIS
WILL PERSIST THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
In the hours before
Special weather statement, Aug 4, 3:09 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 PM MDT THU AUG 4 2011
UTZ024-042300-
EASTERN UINTA BASIN UT-
409 PM MDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UINTAH COUNTY UNTIL 500
PM MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF MYTON...OR 17 MILES SOUTHWEST
OF RANDLETT...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4010 10958 3987 10962 3986 10967 3992 10998
4011 10998
JDCSpecial weather statement, Aug 4, 4:21 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT THU AUG 4 2011
UTZ025-027-050000-
ARCHES/GRAND FLAT UT-TAVAPUTS PLATEAU UT-
521 PM MDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAND COUNTY UNTIL 600 PM
MDT...
AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN RIVER...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL REMAIN OVER...
RURAL SECTIONS OF WESTERN GRAND COUNTY THROUGH 600 PM MDT
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3893 11015 3895 11016 3904 11016 3908 11015
3911 11012 3922 10985 3899 10973 3890 11015
3893 11017
JDCFlash Flood, Grand
- When
- August 4, 5:30 PM MST to 8:00 PM MST
- Where
- Grand County, 5.97 mi NNW of Castle Valley to 1.98 mi ENE of (Cny)canyonlands Fld
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.750, -109.462
Flash flooding was reported in many sections of Arches National Park with flowing water up to 2 feet deep. Some roads were closed during the flash flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, August 4, 20111 death · 5 injured · 1 event
- Excessive Heat in Texas, August 4 to 5, 20111 death · 1 event
- Excessive Heat in Louisiana, August 4, 20111 death · 1 event
- Hail and Damaging Winds in North Dakota, August 4, 20113 injured · $70,000 · 1.75 in hail · 5 events
- Damaging Winds and Lightning Strike in Mississippi, August 4 to 6, 2011$150,000 · 60 kt wind · 10 events
- Excessive Heat in Texas, August 4, 2011$200,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, August 4, 2011$42,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2011$20,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Kansas, August 4 to 5, 2011$20,000 · 1.75 in hail · 10 events
- Wildfire in Texas, August 4 to 5, 2011$20,000 · 1 event
- Damaging Wind and Lightning Strike in Alabama, August 4, 20111 injured · $2,000 · 52 kt wind · 2 events
- Excessive Heat in South Carolina, August 4, 20118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331572.